Pharmacology Antihypertensives #2

Question

Which assessment would the nurse perform before administration of atenolol?

Answers

  1. Review aPTT levels
    • Rationale:

      This answer is not correct because aPTT levels are associated with bleeding times and atenolol has no risk associated with bleeding. Heparin is most associated with aPPT levels.

  2. Palpate pulse radial rate
    • Rationale:

      This answer is correct because atenolol is a beta blocker antihypertensive and lowers the blood pressure and heart rate of clients. If a client’s heart rate is < 60 bpm, the nurse would hold the medication and contact the healthcare provider.

  3. Monitor for hypokalemia
    • Rationale:

      This answer is not correct because slight hyperkalemia is associated with atenolol use, not hypokalemia. Hypokalemia is most associated with loop or thiazide diuretic therapy.

  4. Assess presence of bleeding
    • Rationale:

      This answer is not correct because atenolol does not cause bleeding. Other cardiac related medications such as antiplatelets or anticoagulants are associated with bleeding risks and the client would need to be assessed before administration of those medications.

Overview

Explanation

Learning Outcomes

Test Taking Tip

Two major medications which can significantly affect the heart rate are digoxin and beta blockers. The nurse would need to consult with the healthcare provider before administration if the heart rate is <60 bpm.

Video Rationale